Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 5, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 9, 2014, 10:27 AM CDT for Sabine County, San Augustine County, Shelby County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2014, 10:27 AM CDT (15:27 UTC)
- Expired
- May 9, 2014, 12:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sabine County, TX, San Augustine County, TX, Shelby County, TX
The radar
The Shreveport radar (KSHV), 104 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 11:05 AM CDT | FLASH FLOOD | 1 Se San Augustine, TX | WATER OVER INTERSECTION HWY 21 AND CR 127 AS WELL AS WATER OVER HWY 147. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 3.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
273
WGUS54 KSHV 091527
FFWSHV
TXC403-405-419-091730-
/O.NEW.KSHV.FF.W.0005.140509T1527Z-140509T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 AM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SABINE COUNTY IN EASTERN TEXAS...
SAN AUGUSTINE COUNTY IN EASTERN TEXAS...
SHELBY COUNTY IN EASTERN TEXAS...
* UNTIL 1230 PM CDT
* AT 1026 AM CDT...NATIONAL WEATHER SERVICE WAS INDICATED THAT
INTENSE...HEAVY RAINFALL WAS ONGOING ACROSS THE WARNED AREA. DOPPLER
RADAR ESTIMATES OF NEAR TWO TO THREE INCHES OF RAIN PER HOUR WILL BE
POSSIBLE ALONG A NARROW BAND ACROSS NORTHERN SAN AUGUSTINE COUNTY
INTO SOUTHERN SHELBY COUNTY AND NORTHERN SABINE COUNTY TEXAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATROON...BLAND LAKE AND SAN AUGUSTINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3132 9431 3150 9431 3153 9430 3159 9431
3178 9386 3161 9383 3160 9384 3158 9382
3150 9381
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 5:20 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 9, 5:20 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 520 AM CDT FRI MAY 9 2014 .DISCUSSION... LAST NIGHT/S THUNDERSTORMS CONTINUE TO PUSH ACROSS THE SOUTHEASTERN THIRD OF THE CWA. MEANWHILE...A FEW NEW THUNDERSTORMS ARE CROPPING UP JUST TO OUR SOUTHWEST IN THE CORSICANA AND WACO VICINITIES AS ANOTHER UPPER VORT LIFTS ACROSS THE RIO GRANDE. AT THIS TIME...GENERALLY WE SEE WARM TEMPERATURES WHERE RAIN HAS ENDED AND SOME LIGHT TO PATCHY DENSE FOG WILL BE POSSIBLE OVER THE WET SOIL FOR A FEW HOURS. THERE ARE SEVERAL LOWER 60S ASSOCIATED WITH THE THUNDERSTORMS STRETCHING FROM NATCHITOCHES...TO MONROE. THE WATER VAPOR SHOWS THE COLDER AIR ALOFT PUSHING IN OVER THE FOUR STATE AREA AND WILL HELP TO CROP UP MORE SHOWERS AND THUNDERSTORMS AREA WIDE TODAY...ALBEIT MORE SCATTERED AROUND IN POCKETS COMPARED TO LINES. HOWEVER...LATE DAY THE COVERAGE MAY BECOME A BIT MORE ENHANCED AND ORGANIZED AS THE UPPER LEVEL ENERGY HELPS TO FOCUS THE DAYTIME HEATING. INTO THE EVENING...A BACK EDGE WILL LIKELY EMERGE AND BEGIN TO PUSH ACROSS THE REGION. WPC QPF IS GENERALLY HIT OR MISS TENTHS AND QUARTER INCH AMOUNTS AND WE CAN TAKE MORE WELL EVEN AFTER THE GOOD SOAKING FOR MANY LOCALES YESTERDAY. THE SPC HAS A SLIGHT RISK OUT FOR TODAY FOR MUCH OF THE FOUR STATE AREA AS THE UPPER VORT OVER MEXICO AND W TX SWINGS EAST...THEN NORTHEAST IN THE UPPER TROUGH MAINLY FOR DAMAGING WINDS OR MAYBE SOME HAIL WITH THE COLDER TEMPS ALOFT. OVERALL...WE ARE CLOSE TO MAV GUIDANCE FOR THE SHORT TERM AND MEX IN THE LONGER TERM. IT STILL LOOKS LIKE THE COLD FRONT WILL STAY PUT TODAY ACROSS OK AND EVEN LIFT BACK NORTH LATER WHILE PUSHING ACROSS MO. THE WEEKEND WILL SEE A SLIGHT CHANCE LINGER FOR SOME POP CORN SHOWERS AND THUNDERSTORMS IN THE WARMER TEMPERATURES THAT WILL OCCUR IN THE AREA AND EVEN WARMER AND BREEZY FOR MOTHERS DAY. THE COLD FRONT STILL LOOKS TO MOVE INTO THE REGION LATE MONDAY AND EARLY TUESDAY AND WILL HELP TO FOCUS CONVECTION YET AGAIN FOR MUCH OF THE AREA WITH THE GFS LOOKING EVEN WETTER AS THE UPPER TROUGH DIGS THE JET OVER THE FRONT AS A 1025 MB SURFACE HIGH BUILDS DOWN THE FRONT RANGE INTO THE MID SOUTH BY MIDWEEK. AFTER LOOKING AT CRACKED GROUND IN MANY LOCALES...THIS WET PATTERN IS MORE THAN WELCOMED TO THE FOUR STATE AREA. && .PRELIMINARY POINT TEMPS/POPS... SHV 84 68 87 70 86 / 40 20 20 20 20 MLU 84 67 87 69 86 / 50 30 20 20 20 DEQ 84 64 86 67 84 / 20 20 20 20 20 TXK 82 67 86 68 85 / 20 40 20 20 20 ELD 83 66 86 68 85 / 50 40 20 20 20 TYR 85 68 87 70 86 / 30 20 20 10 20 GGG 85 67 88 69 86 / 30 20 20 10 20 LFK 86 69 88 71 87 / 30 20 20 10 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24
Hazardous weather outlook, May 9, 6:45 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 645 AM CDT FRI MAY 9 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101145- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 645 AM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR NORTH LOUISIANA...FOR EAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THIS MORNING AND THEN EVEN MORE SO WITH AFTERNOON HEATING AND AN UPPER LEVEL DISTURBANCE MOVING ACROSS TEXAS. INSTABILITY AND DEEP LAYER SHEAR WILL REMAIN FAVORABLE FOR A FEW SEVERE THUNDERSTORMS...MAINLY FOR DAMAGING WINDS...HAIL OR STILL AN ISOLATED TORNADO. IN ADDITION...DANGEROUS LIGHTNING WILL BE POSSIBLE ALONG WITH BRIEF HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ALTHOUGH MOST OF THE UPPER LEVEL ENERGY WILL TRANSLATE EAST OF THE REGION...A CONTINUED WARM...MOIST AND UNSTABLE AIR MASS WILL PROVIDE THE OPPORTUNITY FOR SOME ISOLATED...TO POSSIBLY SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND. THEN BY MONDAY...AS A COLD FRONT EDGES INTO THE REGION...LOOK FOR COVERAGE OF THUNDERSTORMS TO AGAIN INCREASE IN THE FOUR STATE AREA WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS MAY BE NEEDED THROUGH TONIGHT. 24
In the hours before
Special weather statement, May 9, 6:57 AM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 AM CDT FRI MAY 9 2014
TXZ136-149-091300-
CHEROKEE-SMITH-
657 AM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
SMITH AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
BULLARD...JACKSONVILLE...MIXON...MOUNT SELMAN...PONTA...REESE
AND TROUP...
AT 654 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR FRANKSTON...OR 16 MILES WEST OF
JACKSONVILLE...MOVING EAST AT 25 TO 30 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM
ALONG WITH DEADLY LIGHTNING.
06The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:31 AM CDT | River Flood Warning | SHV | Franklin, Morris, Red River, Titus | 5 days |
| May 9, 9:31 AM CDT | River Flood Warning | SHV | Bowie, Cass, Morris | 9 days |
| May 9, 2:58 PM CDT | Severe Thunderstorm Warning | SHV | Harrison, Marion | 32 min |
| May 9, 3:26 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Marion | 49 min |
| May 9, 3:28 PM CDT | Severe Thunderstorm Warning | SHV | Harrison, Marion | 47 min |
| May 9, 4:35 PM CDT | Severe Thunderstorm Warning | SHV | Harrison | 55 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | SHV | Harrison | 62 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.